Florida, 2023

Damaging Winds in Florida, September 26, 2023

September 26, 2023 · NWS MLB · 2 events in 1 county or zone

A thunderstorm produced severe wind gusts near the Sanford Airport in Seminole County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm produced severe wind gusts near the Sanford Airport in Seminole County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 26, 3:06 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 26, 3:06 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
406 PM EDT Tue Sep 26 2023

.DISCUSSION...

...High Coverage of Rain/Storms Through Late Week...
...Risk of Excessive Rainfall and Local Urban and Poor Drainage
Flooding Each Day...

Thru Tonight...East coast sea breeze became quiet active just
after Noon along the coast south of the Cape with a few strong
storms with gusty winds. Combination of sea breeze/outflow
boundary is pushing inland across OSceola/eastern Orange counties
and the sea breeze has also developed along the Volusia coast.
With most of the southern 1/3 of FA been worked over, the focus
for late day/eve convection will focus on the northern 1/2 of FA,
including I 4 corridor and Lake county. Despite some debris high
cloudiness, sufficient heating is occurring across the north and
boundary collisions from storms approaching from the west will
produce a high coverage storms through early evening. A few strong
storms will result with strong gusts and intense rainfall
producing 1-3" locally in a short time. Flood Advisories and Sig
Wx Advisories are likely. An isolated severe storm containing
damaging winds is possible.

Wednesday-Friday...SW flow aloft continues between a ridge
centered north of the Greater Antilles and a GOMEX trough that
sharpens slightly as it slowly edges east from the central to the
eastern GOMEX Thu-Fri. Farther aloft, moderate to strong H25
divergence will remain in place over FL as weak H50 vort ripples
slide NE across the state. At the surface, a frontal boundary
sagging into the area from the north will reinforce the broad
inverted trough currently in place, extending over /offshore
central FL through the period This will enhance low level
convergence in a very high PWAT air mass (around 2.25").

As mentioned Mon, the overall setup continues to point toward a
continued very wet pattern with numerous-widespread showers and
scattered storms each day. While diurnally enhanced, convection
should get an earlier than normal start given abundant moisture
and deep layer forcing in place. The daily risk for local poor
drainage flooding is likely to cumulatively increase through the
end of the week given the forecast multiday accumulation of 3-5".
Max temps in the M-U80s (L-M80s for Volusia). Mins in the L-M70s.

Saturday-Monday...Models show amplification of the NOAM pattern
aloft into a positive-tilt omega block, featuring a western CONUS
trough, central CONUS ridge and a trough extending from the GOMEX
across FL and along/offshore the SE Seaboard. While the ECM/GFS
switched solutions regarding the evolution of the trough composing
the SE part of the block (ECM more progressive/GFS with a cutoff)
both show the unsettled pattern continuing through this weekend,
the possibly trending drier next week as onshore winds freshen
between high pressure to the north and a possible surface low
centered either near the Bahamas (ECM) or GOMEX (GFS).

PoPs trend down by 10 percent each day, from 70-80 Sat to 60-70
Sun and 50-60 Mon. Max temps in the M-U80s this weekend and
L-M80s for all but the far SE Mon. Mins in the L-M70s. Coverage
of TS should lower some, given the expected increase in onshore
winds.

&&

.MARINE...
Issued at 405 PM EDT Tue Sep 26 2023

Wednesday-Saturday (previous)...Onshore winds generally 8-12kt (a
little less at times) through the period. Some freshening to near
15kt is possible offshore Volusia County on Saturday. Wave
guidance shows a gradually building groundswell, with 2-3ft seas
on Wed reaching 3-4ft by mid day Thu, and then 3-4ft
nearshore/4-5ft offshore from late Thu afternoon onward. While the
WNAWAVE/NWPS guidance bring in 6ft seas Fri or Sat, prefer to go
with the more conservative NBM for now.

&&

.AVIATION...
(18Z TAFS)
Issued at 405 PM EDT Tue Sep 26 2023

The sea breeze has formed this afternoon and is pushing inland, with
scattered to numerous showers and storms developing along the
boundary from MLB southward. High coverage of showers & storms
expected once again this afternoon along boundary collisions.
Activity starting across the south (MLB to Lake Okeechobee) and then
transitioning across the interior later this afternoon and pushing
back towards the coast late afternoon/early evening, mainly from MLB
northward. Have included VCTS for all sites starting at 18/19Z. Have
3 hour tempos for MVFR/IFR CIGS/VIS for MLB-SUA starting at 18Z, and
starting around 20Z for the Interior sites and TIX northward. VCTS
ending around 00Z with SHRA ending around 05Z. E to SE winds around
10KT this afternoon will become light and variable overnight.VFR
conditions outside of convection through the TAF period.

&&

.HYDROLOGY...
Issued at 405 PM EDT Tue Sep 26 2023

Saint Johns River at Astor is forecast to slowly climb toward
Action Stage (2.0 ft) this week as the chance for heavy rainfall
increases over or upstream from Astor. Other portions of the
middle SJR basin will likely experience rises over the next
several days due to locally heavy rains but no forecast points
(Sanford/Deland/Geneva) are forecast to reach Action stage at this
point. However, rapid rises are possible on the more "flashier"
basins, such as Shingle Creek and Little Wekiva.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  82  73  82 /  70  60  60  90
MCO  74  86  74  85 /  60  60  50  90
MLB  75  85  75  86 /  70  60  60  90
VRB  75  87  74  87 /  60  60  60  90
LEE  74  85  73  85 /  70  60  50  90
SFB  73  85  73  85 /  60  60  60  90
ORL  74  86  74  86 /  60  60  50  90
FPR  75  87  75  86 /  60  60  70  90

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Fehling/Watson
Hazardous weather outlook, Sep 26, 10:00 AM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1100 AM EDT Tue Sep 26 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-270200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1100 AM EDT Tue Sep 26 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Showers and lightning storms are forecast to become numerous this
afternoon and evening. Gusty winds up to 50 mph, frequent lightning
strikes, and heavy rainfall are the main threats. An isolated severe
storm producing wind gusts to 60 mph cannot be ruled out. Storms are
expected to move toward the northeast around 15 mph. Move indoors at
the first sign of threatening skies, or if you hear thunder.

.FLOOD IMPACT...
Heavy rain and lightning storms this afternoon and evening will be
capable of producing 1 to 3 inches of rainfall, with locally
higher amounts, in a matter of 1 to 2 hours. Ponding of water on
some roadways and standing water in urban and poor drainage areas
is possible, especially where repeated rounds of rainfall occur.

.MARINE THUNDERSTORM GUST IMPACT...
Numerous showers and lightning storms are forecast this afternoon
and evening across inland lakes, the Intracoastal Waterway, and
adjacent Atlantic waters. Strong storms are possible, capable of
producing wind gusts of 35 knots or greater.

.WATERSPOUT IMPACT...
While the threat is low, a waterspout cannot be ruled out this
afternoon and evening, associated with the strongest lightning
storms.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor remains just below Action Stage,
around 1.90 feet this morning. River levels are forecast to slowly
climb toward Action Stage later today into Wednesday as the chance
for heavy rainfall increases mid to late week.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents continues at all east central
Florida beaches today. Always swim near a lifeguard, and never
enter the ocean alone.

.EXCESSIVE HEAT IMPACT...
Temperatures in the upper 80s to low 90s this afternoon, combined
with increased moisture across the area, will produce heat indices
of 100 to 105 degrees. Higher rain chances and more cloud cover
by mid to late afternoon will eventually provide relief from the
heat. If outdoors, stay well hydrated and frequently seek shaded
or air-conditioned spaces.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
The chance for rain and lightning storms will remain high the rest
of the week and into the weekend. Strong storms are possible,
capable of producing gusty winds, frequent lightning strikes, and
heavy downpours. The concern for localized flooding will continue to
grow mid to late week as repeated rounds of rainfall occur over the
same locations. Rapid ponding of water and temporary flooding of
some roadways and urban or poor drainage areas is possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight. However,
rainfall accumulations of greater than 3 inches should be reported
to the National Weather Service in Melbourne.

Kelly/Schaper

In the hours before

Special weather statement, Sep 26, 4:57 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
557 PM EDT Tue Sep 26 2023

FLZ053-262230-
Osceola FL-
557 PM EDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of northern Osceola
County through 630 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saint Cloud, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kissimmee, Saint Cloud, Holopaw, West Lake Toho, and Buena Ventura
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2835 8141 2835 8104 2811 8103 2813 8141
TIME...MOT...LOC 2157Z 204DEG 18KT 2817 8127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, Sep 26, 5:06 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
606 PM EDT Tue Sep 26 2023

FLZ041-044-262230-
Northern Lake County FL-Inland Volusia FL-
606 PM EDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of northeastern Lake
and northwestern Volusia Counties through 630 PM EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or 7 miles south of Crescent City, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pierson, Barberville, DeLeon Springs, Lake George, and Eldridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2926 8142 2926 8127 2912 8124 2903 8166
      2905 8166 2905 8164 2928 8164 2930 8165
      2930 8166 2933 8165 2938 8145 2940 8143
      2940 8142
TIME...MOT...LOC 2206Z 255DEG 22KT 2934 8153

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, Sep 26, 5:10 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Melbourne FL
610 PM EDT Tue Sep 26 2023

FLZ045-144-262245-
Orange FL-Southern Lake County FL-
610 PM EDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of southwestern Lake
and northwestern Orange Counties through 645 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clermont, or near Ferndale, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden, and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2879 8143 2878 8142 2871 8145 2871 8146
      2864 8146 2864 8145 2851 8144 2847 8181
      2865 8186
TIME...MOT...LOC 2210Z 249DEG 22KT 2859 8173

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, Sep 26, 5:36 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
636 PM EDT Tue Sep 26 2023

FLZ045-053-262300-
Osceola FL-Orange FL-
636 PM EDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of south central Orange
and north central Osceola Counties through 700 PM EDT...

At 636 PM EDT, Doppler radar was tracking a strong thunderstorm over
Narcoossee, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Saint Cloud, Wedgefield, East Lake Toho, and Narcoossee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2818 8134 2842 8134 2846 8109 2818 8109
TIME...MOT...LOC 2236Z 190DEG 17KT 2832 8124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, Sep 26, 6:02 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
702 PM EDT Tue Sep 26 2023

FLZ041-044-046-141-262345-
Northern Lake County FL-Coastal Volusia FL-Seminole FL-
Inland Volusia FL-
702 PM EDT Tue Sep 26 2023

...Strong thunderstorms will impact portions of northern Seminole,
northeastern Lake and Volusia Counties through 745 PM EDT...

At 701 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Ormond Beach to DeLand Airport
to DeBary. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Sanford, and Ormond Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2943 8107 2909 8090 2894 8079 2883 8075
      2880 8144 2939 8144 2940 8143 2940 8142
      2926 8142 2927 8115 2941 8116 2943 8111
TIME...MOT...LOC 2301Z 270DEG 17KT 2927 8124 2909 8128 2885 8133

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, Sep 26, 6:08 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
708 PM EDT Tue Sep 26 2023

FLZ045-046-270000-
Orange FL-Seminole FL-
708 PM EDT Tue Sep 26 2023

...Strong thunderstorms will impact portions of Seminole and central
Orange Counties through 800 PM EDT...

At 708 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Mary to Fern Park to Universal
Studios. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs, and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2878 8145 2878 8142 2879 8141 2881 8142
      2882 8122 2880 8120 2880 8118 2878 8118
      2879 8114 2882 8112 2881 8107 2878 8105
      2875 8106 2873 8104 2853 8100 2844 8155
TIME...MOT...LOC 2308Z 241DEG 14KT 2879 8135 2865 8134 2849 8145

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock

The radar

The Melbourne radar (KMLB), 94 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
September 26, 6:37 PM EST
Where
Seminole County, 0.61 mi W of (Sfb)sanford Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
28.780, -81.240

The ASOS at the Sanford International Airport KSFB measured a wind gust of 58 knots out of the west-northwest.

Thunderstorm Wind, Seminole

When
September 26, 6:53 PM EST
Where
Seminole County, (Sfb)sanford Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
28.780, -81.230

The ASOS at the Sanford International Airport KSFB measured a 54 knot wind gust from the north-northwest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140099, 1140100.